Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 4417  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCES
Year : 2017  |  Volume : 62  |  Issue : 5  |  Page : 532-533
Lithium-induced drug reaction with eosinophilia and systemic symptom syndrome


Department of Dermatology, Venereology and Leprosy, AIIMS, Jodhpur, Rajasthan, India

Date of Web Publication22-Sep-2017

Correspondence Address:
Anupama Bains
Department of Dermatology, Venereology and Leprosy, AIIMS, Jodhpur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_248_16

Rights and Permissions



How to cite this article:
Bains A. Lithium-induced drug reaction with eosinophilia and systemic symptom syndrome. Indian J Dermatol 2017;62:532-3

How to cite this URL:
Bains A. Lithium-induced drug reaction with eosinophilia and systemic symptom syndrome. Indian J Dermatol [serial online] 2017 [cited 2020 Jul 14];62:532-3. Available from: http://www.e-ijd.org/text.asp?2017/62/5/532/215288




Sir,

Drug reaction with eosinophilia and systemic symptoms (DRESS) is one of the severe cutaneous adverse drug reactions characterized by rash and systemic organ involvement. The term DRESS syndrome was coined by Bocquet et al. in 1996, which describes all the components of the syndrome.[1] Aromatic group of anticonvulsants, i.e., phenytoin, phenobarbitone, carbamazepine, lamotrigine, dapsone, sulphasalazine, and allopurinol are the common causes of DRESS syndrome.[2] There are only a few case reports of DRESS syndrome secondary to lithium in literature.

A 40-year-old female presented to the dermatology outpatient department with a complaint of rash over the whole body for last 7 days which was associated with intense pruritus. The patient was a known case of bipolar disorder and was on lithium, lamotrigine, mirtazapine, amisulpride, and trihexyphenidyl from a private practitioner. The patient developed rash after 3½ weeks of drug intake. Except for lithium and lamotrigine, the patient had taken other mentioned drugs in past also without any history of rash. On examination, she was febrile and had facial, pedal edema. There was no lymphadenopathy. Cutaneous examination revealed generalized erythematous urticated maculopapular rash with scaling. Rash was more pronounced on face, trunk, and upper limbs [Figure 1]. Rest of examination was within normal limits. Complete hemogram revealed hemoglobin 9.8 g, total leukocyte count 15,400/mm 3, and absolute eosinophil count of 1100/μl. Peripheral smear showed microcytic, hypochromic anemia with neutrophilic leukocytosis. There was a slight increase in liver enzymes with serum glutamic oxaloacetic transaminase 45 (<35) U/L and serum glutamic pyruvic transaminase 57 (<35) U/L. Rest of routine investigations were within normal limits. Since the patient had a long latent period between the intake of drug and onset of rash, urticated papular exanthem, facial edema, fever, eosinophilia, leukocytosis, and raised liver enzymes, the patient was diagnosed as a possible case of DRESS syndrome according to RegiSCAR (European Registry of Severe Cutaneous Adverse Reaction) criteria.[3] Culprit drug was thought to be lamotrigine as aromatic group of drugs cause DRESS more frequently. All medicines were stopped and the patient was started on oral steroids as 1 mg/kg body weight which was then tapered gradually over a period of 6 weeks along with antihistamines. There was subsidence of rash with normalization of liver function tests and absolute eosinophil count. After 2 weeks, the patient again visited the same psychiatrist. This time, lamotrigine was avoided, and the patient was again put on lithium. After 3 days, the patient developed similar rash with facial edema. This time, liver function tests were normal, but total leukocyte count was 14,900/mm 3 and absolute eosinophil count 1300/μl. On reexposure to lithium, patient developed similar episode within a short time interval. Hence, the diagnosis was changed to DRESS syndrome secondary to lithium. The patient was started on oral steroids which were gradually tapered in 4 weeks and antihistamines. This was followed by improvement in rash and normalization of counts.
Figure 1: Rash with facial edema

Click here to view


Shreedhar et al . also described a patient of DRESS syndrome secondary to lithium.[4] Although aromatic group of anticonvulsants are the main culprits in DRESS syndrome, possibility of DRESS syndrome secondary to lithium should also be kept in mind because early withdrawal of the offending drug may avoid a life-threatening complication.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS) Semin Cutan Med Surg. 1996;15:250–7.  Back to cited text no. 1
[PUBMED]    
2.
Ginory A, Chaney-Catchpole M, Demetree JM, Mayol Sabatier LM, Nguyen M. Drug reaction with eosinophilia and systemic symptoms (DRESS) in an adolescent treated with lamotrigine. J Pediatr Pharmacol Ther 2013;18:236-40.  Back to cited text no. 2
    
3.
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. clinical perspectives. J Am Acad Dermatol 2013;68:693.e1-14.  Back to cited text no. 3
    
4.
Shreedhar KB, Madhukara J, Jessy J, Manohari SM, Srinivasan K. Drug hypersensitivity syndrome with lithium. Indian J Dermatol Venereol Leprol 2010;76:426-7.  Back to cited text no. 4
[PUBMED]  [Full text]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (415 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1143    
    Printed7    
    Emailed0    
    PDF Downloaded51    
    Comments [Add]    

Recommend this journal